While the young girl survived the ordeal, the accident brings to light the dangers posed by such substances and paraphernalia in homes where young children live.
Accidental Nicotine Poisoning
The child's ordeal began after she was accidentally given liquid nicotine instead of pain medication for her sprained ankle. When the girl had finished her bottle of pain medication, her mother used the empty bottle to store the liquid substance concocted from a mixture of glycerin and liquid nicotine, which had been purchased online.
The father was unaware of the contents of the bottle, so he then proceeded to give the child her pain medication. He was immediately wary when the child experienced ill effects upon ingesting the substance. He immediately called poison control after taking a sip of the liquid himself and realizing it had been his wife's liquid nicotine for her e-cigarette.
The girl suffered tremors and began vomiting when she got to the emergency room. She also experienced sweating, muscle twitching, and an elevated pulse rate. After being given a sedative and medical charcoal to absorb the nicotine, the child was admitted to the Intensive Care Unit overnight with ventilators.
Though the child survived the poisoning, a blood test showed that she had 348 nanograms per milliliter of nicotine in her system. An average cigarette leaves an adult with about 12 to 24 ng/ml of nicotine in the blood stream.
Nicotine Poisoning In Children
The incident, while alarming, is also not new. It has already been established that liquid nicotine can be fatal to children. The first death in the United States related to nicotine poisoning in children was reported in 2014 when a 1-year-old child died from liquid nicotine poisoning. The number of calls to poison control centers regarding such incidents has also spiked alongside the rise in popularity of e-cigarettes.
Suggestions of child-proof packaging of liquid nicotine refills have been made, but still parents are warned to be wary of their children having access to their e-cigarettes and liquid nicotine. Symptoms of nicotine poisoning include vomiting, increased pulse rate, tremors, and difficulty breathing.
E-cigarettes A 'Major Public Health Concern'
The recent nicotine poisoning is reported just a few weeks after the Surgeon General had deemed e-cigarettes a "major public health concern." E-cigarettes, while considered less harmful than actual cigarettes, are still not completely safe to use.
The report released in December also focused on the dangers of vaping among teens. The 13.4 percent rate of high school students using e-cigarettes in 2014 rose to 34 percent in 2015. It is still illegal for minors to purchase e-cigarettes.
While e-cigarettes are considered a safer alternative to actual cigarettes, they still contain a fair amount of nicotine, and there is still much debate over vaping and its link to curbing the use of tobacco products in the future.
In case of liquid nicotine-related poisoning, call the Poison Control Hotline: 800-222-1222.